advertisement
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.

This includes any analysis, interpretation, or advice based on any diagnostic test

See the Veritas Health sites: Spine-health.com, Arthritis-health.com, Sports-health.com, Pain-health.com for medical articles and videos.
advertisement

Tapering off an 11 yr opioid dependency!

Hello everyone! I am 8 weeks out from a successful ALIF surgery at L4--L5. The problem I am having is tapering off an 11 yr dependency to my opiod medication. My gosh this is the hardest thing I have ever gone through. My dr didn't say "ok let's get you off this medication" I did. Which I am kicking myself in the butt for. Just kidding, partly. This is insanely hard. My body is so dependant in it. As well as my brain? The whole reason I had my surgery is because my pain was no longer tolerated by meds. My condition worsened and I no longer wanted to be on this medication anymore. So with my surgery being successful, continuing this medication makes me believe I will just be a drug addict. Tapering off has confused me. I have pain which I pray is just phantom pain. Any advice would be appreciated. God bless

 



 

advertisement

Comments

  • barbie2016bbarbie2016 washington statePosts: 16

    I'm 8 weeks or from tlif. I'm having difficulty because I'm still  in pain... so am taking hydrocodone. Definitely less than it was but still hurting. Sure wish I could just take it without worrying about running out. I think n it's early for some to be able to be off pain meds.  Next step down will be tramadol which should work fine foe me.  I'm hoping someone has more info for you

  • Go slow

    Be patient

    Be gentle with yourself and don't go too fast. Drink plenty of nourishing liquids to keep the dehydration low and your kidneys happy.

    Fruit helps along with plenty of me time, support if you have it and someone to talk with.

    Its not easy but it is doable with time.

    William Garza
    Spine-Health Mod
    erator

    Welcome to Spine-Health

  • advertisement
  • Thank you for replying. I was actually considering going into a detox center. I am on fentanyl. I have already stepped down from 100mcg to 75. I know I still have opiods in my sytem but my body is use to more. Before my surgery I was on 100mcg and morphine for break through pain. I know it helped, but my pain wasn't managed. I had to use the electric shopping cart to go to the store. Within a week after my surgery I was grocery shopping and walking through the store. I feel so blessed. I won't say im 100% pain free but I can take my kids to the park, cook, help with their homework and be a mom again.  I am having a very hard time with the drop in medication and just want to go to a place where I can be medically supervised and get off of it altogether. With my body craving more and I will be dropping down each month I am irritable, cranky and have no energy. My kids suffered long enough. And I won't detox at home. I wouldn't put my family through that. I go back to my surgeon on the 13th of next month, that will be close to my 3 month mark, I believe. Being so dependant physically and mentally is something I am so done with. Sorry if I am venting. Then my husband asked me last night, "What if you still have pain after the detox?" Which I am scared of. Has anyone done this? Going into detox instead of tapering off? Please help!!! 

  • I have been on Norco for 3 yrs.  I am 5 months post fusion and still need the pain medication.   talked with my pcp about coming off the medication when I am ready  and am able to handle any discomfort without pain rx.  She said I would go on a reducing schedule but she also said that we would use either valium or Xanax to help with those issues of irritability.   So maybe ask your Dr for something to help with that.  Try that first and then if that doesn't work then maybe you need to go to in or out patient rehab.    Check with your insurance though first.  Some might not pay for inpatient.    Please keep me updated cause I know that I will go through the same issue very soon.   

advertisement
Sign In or Join Us to comment.